Alert archive / Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 121, NWS Blacksburg, VA

July 23, 2020Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 23, 2020, 4:10 PM EDT for Pittsylvania County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2020, 4:10 PM EDT (20:10 UTC)
Expired
Jul 23, 2020, 4:49 PM EDT
In force
39 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 829 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
829 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:16 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 23, 2:16 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
216 PM EDT Thu Jul 23 2020

.SYNOPSIS...
Front expected to track southeast to our area Friday, washing
out by Saturday. High pressure builds in Saturday with slightly
less humid weather. A potential change in the weather pattern
arrives on Tuesday or Wednesday with the passage of a cold
front.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
As of 150 PM EDT Thursday...

Higher theta-e aligned from west to east across central/northern
NC/east TN, with best forcing across the Ohio Valley. There are 2
distinct areas of convection, one ahead of the shortwave across
WV/KY/VA border into the Cumberland Plateau, and then across the
theta-e boundary across the NC mountains east to mainly along 421 to
the Triad then east toward Durham.

Will see best coverage in the mountains and foothills this afternoon
as unstable airmass works with the approaching shortwave as well as
a few outflows get more convection forming and moving in.

Been seeing storms moving along at 10 to 20 kts, so not expecting a
big flooding threat, but with PWATS over 1.6 inches+, will see
localized flooding, but coverage does not warrant a watch.

Storms will be moving east/southeast this evening. Expect higher
pops in the east/southeast, then subsiding overnight. Front
approaches Friday morning, so not going completely rainfree on pops.
As front moves to our northern CWA Friday will lean toward a
solution that shows 2 areas of higher pops, one near the front over
the Alleghanys to Lynchburg and 2nd where upper vort and deeper
moisture resides across the southern CWA.

Showers/storms should edge southward by Friday night.

Temperatures still at or just above normal this period, while
humidity stays elevated, though dewpoints are expected to drop some
by late Friday night in the north.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 130 PM EDT Thursday...

Surface high pressure is expected to nose south in the wake of weak
cold front Saturday morning into Saturday afternoon. This will
result in slightly lower surface dew points pushing into northern
sections of the forecast area, and a trend towards overall lower
precipitable water levels for much of the forecast area. The better
capping aloft and less low level moisture, will mean a trend towards
less chance of showers and thunderstorms Saturday. The best chance
of storms will be across southwest mountains Saturday afternoon.
High temperatures on Saturday will range from the mid 80s in the
mountains to the lower 90s in the piedmont. Any diurnal storms will
diminish quickly Saturday evening, followed by partly cloudy
conditions. Low temperatures saturday night into Sunday morning will
vary from the upper 50s in the cooler mountains valleys to near 70
degrees in the piedmont. On Sunday, precipitation chances dip a
little more with the center of the high a bit closer to the region
with the remnants of the weak cold front even less well defined as a
focus for convection. High temperatures on Sunday will generally be
from the lower 80s in the mountains to the lower 90s in the
piedmont. Sunday night will be clear to partly cloudy with low
temperatures from near 60 degrees in the west to the lower 70s in
the east.

Confidence in the above portion of the forecast is moderate to high.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 130 PM EDT Thursday...

Hot and humid pattern continues through the first of next week with
a broad ridge centered over the United States. This will continue
the chance for isolated/scattered afternoon showers and
thunderstorms Monday and Tuesday.

Tuesday night into Wednesday, models and ensemble guidance hinting
at an upper level trough dropping out of Canada into the Great Lakes
and New England region, along with an associated front. Ahead of and
behind the cold front, there will be a brief break in the heat and
humidity, but with an uptick in thunderstorm coverage. The frontal
boundary should push through our region by Wednesday night into
Thursday.  There remains some uncertainty on the timing of the
frontal boundary.

Confidence in long range forecast is moderate.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 125 PM EDT Thursday...

Have more coverage of storms today and should see storms around
all airports through dusk. Tried to time with tempo groups the
best window where storms would impact all airports. Outside
storms expect VFR with light winds, then IFR or worse in heavy
rain.

Areal coverage of showers and thunderstorms will diminish after
midnight. Expecting enough cloud cover to limit fog formation
for much of the night, but should see some MVFR to IFR cigs at
times in the mountains. Any lower cigs will rise to VFR by
15-18z Friday.

Above average confidence on ceilings/vsbys/wind.

Average confidence on thunderstorm timing/coverage.

Extended Aviation Discussion...

Overall mainly VFR weather to continue through the weekend into
early next week. We will continue to have afternoon and early
evening scattered storms through the period. Sub-VFR conditions are
likely in storms, and there is a potential for late night/early
morning fog at LWB/BCB and perhaps other locations depending on
where there is daily significant rainfall.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/WP
Hazardous weather outlook, Jul 23, 4:53 AM EDT, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
453 AM EDT Thu Jul 23 2020

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-240900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
453 AM EDT Thu Jul 23 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible during the afternoon and
evening. Damaging winds are the primary severe weather threat, but
large hail and localized flooding are also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 23, 2:03 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
203 PM EDT Thu Jul 23 2020

NCZ003-004-VAZ032-231900-
Stokes-Surry-Patrick-
203 PM EDT Thu Jul 23 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
SURRY...NORTHWESTERN STOKES AND SOUTHWESTERN PATRICK COUNTIES...

At 203 PM EDT, a strong thunderstorm was located over Pine Ridge, or
near Bottom, moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Airy...
Flat Rock...
Dobson...
Pilot Mountain...
Stuart...
Danbury...
and Francisco.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3653 8080 3656 8068 3656 8061 3658 8061
      3667 8028 3640 8021 3636 8075
TIME...MOT...LOC 1803Z 257DEG 19KT 3646 8069

KK
Special weather statement, Jul 23, 2:17 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
217 PM EDT Thu Jul 23 2020

NCZ006-231900-
Caswell-
217 PM EDT Thu Jul 23 2020

...A STRONG THUNDERSTORM WILL AFFECT
CASWELL COUNTY...

At 217 PM EDT, a strong thunderstorm was located near Quick, or near
Camp Springs, moving northeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Yanceyville...
Bethel...
Providence...
Jericho...
Prospect Hill...
Camp Springs...
and Milton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3625 7953 3654 7951 3654 7914 3624 7916
TIME...MOT...LOC 1817Z 234DEG 12KT 3636 7944

RAB
Special weather statement, Jul 23, 2:33 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
233 PM EDT Thu Jul 23 2020

NCZ003-019-231915-
Surry-Wilkes-
233 PM EDT Thu Jul 23 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
SURRY AND WILKES COUNTIES...

At 230 PM EDT, strong thunderstorms extended from Moravian Falls to
Jefferson to Mt. Airy, moving northeast at 15 mph.

Winds in excess of 30 mph are possible with these storms. Frequent
lightning can be expected with these thunderstorms.

Locations impacted include...
Mount Airy...
North Wilkesboro...
Elkin...
Wilkesboro...
Fairview...
Flat Rock...
and Dobson.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3607 8141 3612 8154 3619 8146 3625 8147
      3629 8137 3637 8136 3636 8126 3643 8117
      3643 8108 3638 8103 3640 8097 3637 8093
      3656 8059 3655 8044 3636 8045 3625 8068
      3628 8074 3624 8087 3606 8088 3600 8132
TIME...MOT...LOC 1830Z 234DEG 11KT 3611 8121

RAB
Local storm report, Jul 23, 2:39 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     1 SE PRICES FORK        37.20N 80.49W
07/22/2020                   MONTGOMERY         VA   NWS EMPLOYEE

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
            SE PRICES FORK. SEVERAL LARGE TREE LIMBS
            BLOWN DOWN, ALONG THOMAS LANE BETWEEN PRICES
            FORK ROAD AND WALLS BRANCH ROAD.

&&

WP
Special weather statement, Jul 23, 3:05 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
305 PM EDT Thu Jul 23 2020

VAZ007-010-WVZ042-507-508-232000-
Tazewell-Bland-Western Greenbrier-Mercer-Eastern Greenbrier-
305 PM EDT Thu Jul 23 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT TAZEWELL...BLAND AND
MERCER COUNTIES...

At 304 PM EDT, strong thunderstorms with very heavy rainfall
extended from Richlands to Bluefield to Princeton, moving northeast
at 15 mph.

Locations impacted include...
Bluefield...
Bland...
Princeton...
Tazewell...
Alderson...
Cedar Bluff...
and Athens.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3727 8142 3745 8131 3759 8111 3750 8097
      3773 8066 3787 8073 3770 8054 3772 8067
      3750 8096 3735 8085 3727 8101 3718 8086
      3707 8091 3705 8122 3695 8138 3702 8147
      3693 8168 3696 8178 3706 8183
TIME...MOT...LOC 1904Z 234DEG 11KT 3725 8122

RAB
Special weather statement, Jul 23, 3:20 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
320 PM EDT Thu Jul 23 2020

NCZ004-VAZ032-033-043-232015-
Stokes-Henry-Franklin-Patrick-
320 PM EDT Thu Jul 23 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN
STOKES...HENRY...PATRICK AND FRANKLIN COUNTIES AND THE CITY OF
MARTINSVILLE...

At 319 PM EDT, a cluster of strong thunderstorms extended from near
Mt. Airy to just west of Martinsville, moving northeast at 15 mph.

Locations impacted include...
Martinsville...
Rocky Mount...
Stuart...
Boones Mill...
Danbury...
Ferrum...
and Francisco.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3655 8044 3656 8061 3666 8059 3665 8049
      3674 8046 3674 8040 3680 8039 3695 8014
      3703 8010 3712 8013 3716 8009 3717 8001
      3714 7996 3721 7988 3723 7978 3709 7961
      3703 7960 3654 7972 3654 8002 3638 8027
TIME...MOT...LOC 1919Z 234DEG 11KT 3662 8016

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:38 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, City of Covington52 min
Jul 22, 9:27 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Rockbridge39 min
Jul 22, 9:29 PM EDTSpecial Weather StatementRNKAlleghany, Craig, Giles, City of Covington46 min
Jul 22, 10:37 PM EDTSpecial Weather StatementRNKCharlotte, Pittsylvania, City of Danville23 min
Jul 22, 10:40 PM EDTSpecial Weather StatementRNKCity of Lexington35 min
Jul 22, 11:08 PM EDTSpecial Weather StatementRNKCharlotte, Pittsylvania37 min
Jul 22, 11:22 PM EDTSpecial Weather StatementRNKCity of Martinsville23 min
Jul 22, 11:31 PM EDTSpecial Weather StatementRNKBedford29 min
Jul 23, 12:05 AM EDTSpecial Weather StatementRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania, City of Danville and 2 more55 min
Jul 23, 1:03 AM EDTAreal Flood AdvisoryRNKCharlotte, Halifax, Pittsylvania117 min
Jul 23, 1:41 AM EDTSpecial Weather StatementRNKCharlotte, Halifax34 min
Jul 23, 9:32 AM EDTSpecial Weather StatementRNKTazewell28 min
Jul 23, 2:03 PM EDTSpecial Weather StatementRNKPatrick57 min
Jul 23, 3:05 PM EDTSpecial Weather StatementRNKBland, Tazewell55 min
Jul 23, 3:20 PM EDTSpecial Weather StatementRNKFranklin, Henry, Patrick, City of Martinsville55 min
Jul 23, 3:36 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, City of Martinsville54 min
Jul 23, 4:07 PM EDTAreal Flood AdvisoryRNKSmyth113 min
Jul 23, 4:53 PM EDTSpecial Weather StatementRNKGrayson67 min
Jul 23, 5:10 PM EDTSpecial Weather StatementRNKBedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington50 min
Jul 23, 5:20 PM EDTSevere Thunderstorm WarningRNKBotetourt, Rockbridge, City of Buena Vista, City of Lexington55 min
Jul 23, 5:23 PM EDTSpecial Weather StatementRNKCampbell52 min
Jul 23, 6:20 PM EDTSpecial Weather StatementRNKAmherst, Appomattox, City of Buena Vista, City of Lynchburg25 min
Jul 23, 6:36 PM EDTSpecial Weather StatementRNKBuckingham39 min
Jul 23, 6:57 PM EDTSevere Thunderstorm WarningRNKBuckingham63 min
Jul 23, 12:38 PM EDTSpecial Weather StatementRNKWatauga37 min
Jul 23, 1:33 PM EDTSpecial Weather StatementRNKAshe57 min
Jul 23, 2:00 PM EDTSpecial Weather StatementRNKAlleghany30 min
Jul 23, 2:17 PM EDTSpecial Weather StatementRNKCaswell43 min
Jul 23, 2:33 PM EDTSpecial Weather StatementRNKSurry, Wilkes42 min
Jul 23, 7:09 PM EDTSpecial Weather StatementRNKWatauga36 min
Jul 23, 7:41 PM EDTSpecial Weather StatementRNKWilkes49 min
Jul 22, 8:05 PM EDTSpecial Weather StatementRNKGreenbrier, Summers40 min
Jul 23, 1:49 PM EDTSpecial Weather StatementRNKGreenbrier56 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.